Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Blacksburg, VA

July 2, 2002Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2002, 8:04 PM EDT for Pittsylvania County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 8:04 PM EDT (00:04 UTC)
Expired
Jul 2, 2002, 8:30 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS51 KRNK 030004
SVRRNK
VAC143-030030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 830 PM EDT.

* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HURT...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 830 PM EDT INCLUDE
  HURT...
  GRETNA...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT TUE JUL 2 2002

ATMOS HAS DEEPER MOISTR TODAY AND IS A LTL MORE SPPRTIVE OF
STORMS...SOME OF WHICH ARE BECOMING SEVERE.  CONVECTION HAS BEEN
LASTING PAST MIDNIGHT THE LAST COUPLE NIGHTS AND SEE NO REASON WHY
IT SHUDNT THE NEXT 2 NIGHTS AS WELL.  ACTIVITY SHUD ALSO CONT TO BE
FOCUSED OVER THE HIGHER TERRAIN...WITH A GRADUAL INCREASE EAST OF
THE MTNS THRU THURSDAY.

12Z AVN RUN IS VERY DEEP WITH THE TROF OVER NEW ENGLAND LATE IN THE
WEEK...MUCH LIKE THE OLDER MRF RUNS.  MOST BELIEVE THIS TO BE
OVERDONE...SO WILL HOLD TEMPS UP.  STILL WILL BRING DRIER AIR INTO
THE REGION FRI AND KEEP IT DRY THRU MONDAY.

MRF AND ECMWF BOTH INDICATING RETROGRADING THE STRONG UPR RIDGE TO
THE WEST NEXT WEEK AND DEEPENING AN EAST COAST TROF.  WILL
RELUCTANTLY ADD POPS FOR TUE AS MRF PROGGING AN IMPRESSIVE FRONT FOR
THAT TIME.

FCSTID = 9
ROA   71  93  71  93 /  30  30  30  40
LYH   70  93  70  92 /  30  30  30  40
DAN   73  95  73  94 /  30  30  30  40
BLF   66  85  66  84 /  40  40  30  40
LWB   65  84  65  83 /  40  40  30  40
BCB   66  86  66  85 /  30  40  30  40
TNB   64  85  64  84 /  40  40  30  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Jul 2, 4:57 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

410 PM                               VA   WIND DAMAGE
07/02/02   PULASKI                        TREES DOWN ON MT. OLIVET
                                          ROAD AND FAXON ROAD.

429 PM     7NE SPARTA                NC   0.75 INCH HAIL
07/02/02   ALLEGHANY NC
Local storm report, Jul 2, 5:16 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

505 PM     5SE WYTHEVILLE            VA   WIND DAMAGE
07/02/02   WYTHE                          TREES DOWN
Local storm report, Jul 2, 5:32 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

500 PM     FRIES                     VA   WIND DAMAGE
07/02/02   GRAYSON                        TREES DOWN

500 PM     FRIES                     VA   0.88 INCH HAIL
07/02/02   GRAYSON

515 PM     2W BYLLESBY               VA   WIND DAMAGE
07/02/02   CARROLL                        TREES DOWN ON HIGHWAY 94

515 PM     2W BYLLESBY               VA   0.88 INCH HAIL
07/02/02   CARROLL

525 PM     FINCASTLE                 VA   2.00 INCH HAIL
07/02/02   BOTETOURT
Local storm report, Jul 2, 5:49 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

529 PM     PINEY CREEK               NC   0.75 INCH HAIL
07/02/02   ALLEGHANY NC

534 PM     FINCASTLE                 VA   0.75 INCH HAIL
07/02/02   BOTETOURT

545 PM     LEXINGTON                 VA   0.80 INCH HAIL
07/02/02   ROCKBRIDGE                     TREE DOWN AS WELL.
                                          REPORTED BY LEXINGTON
                                          POLICE.
Local storm report, Jul 2, 6:49 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

640 PM     SANDY RIDGE               NC   WIND DAMAGE
07/02/02   STOKES                         LARGE TREE DOWN.
                                          REPORTED BY COUNTY 911
                                          DISPATCH.
Local storm report, Jul 2, 7:47 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

550 PM     WARRENSVILLE              NC   WIND DAMAGE
07/02/02   ASHE                           TREE DOWN ON A
                                          RESIDENCE.

550 PM                               NC   WIND DAMAGE
07/02/02   ASHE                           NUMEROUS TREES DOWN
                                          COUNTYWIDE.  REPORTED BY
                                          ASHE COUNTY 911.

730 PM                               VA   1.00 INCH HAIL
07/02/02   CAMPBELL                       COVERED THE ROADWAY
                                          AT INTERSECTION OF RT.
                                          689 AND 690.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:48 PM EDTSevere Thunderstorm WarningRNKCarroll27 min
Jul 3, 2:17 PM EDTSevere Thunderstorm WarningRNKCarroll28 min
Jul 3, 2:38 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell37 min
Jul 3, 2:47 PM EDTSevere Thunderstorm WarningRNKAmherst28 min
Jul 3, 2:55 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax50 min
Jul 3, 2:59 PM EDTSevere Thunderstorm WarningRNKBedford31 min
Jul 3, 3:11 PM EDTSevere Thunderstorm WarningRNKPittsylvania34 min
Jul 3, 3:15 PM EDTSevere Thunderstorm WarningRNKAppomattox30 min
Jul 3, 3:17 PM EDTSevere Thunderstorm WarningRNKFranklin43 min
Jul 3, 3:18 PM EDTSevere Thunderstorm WarningRNKFranklin42 min
Jul 3, 3:34 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington26 min
Jul 3, 3:38 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville52 min
Jul 3, 3:44 PM EDTSevere Thunderstorm WarningRNKCarroll31 min
Jul 3, 3:45 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville45 min
Jul 3, 3:53 PM EDTSevere Thunderstorm WarningRNKBotetourt52 min
Jul 3, 4:01 PM EDTSevere Thunderstorm WarningRNKWythe29 min
Jul 3, 4:41 PM EDTSevere Thunderstorm WarningRNKFloyd34 min
Jul 3, 4:45 PM EDTSevere Thunderstorm WarningRNKCraig30 min
Jul 3, 4:57 PM EDTSevere Thunderstorm WarningRNKRoanoke, Wythe, City of Roanoke, City of Salem33 min
Jul 3, 5:04 PM EDTSevere Thunderstorm WarningRNKPatrick26 min
Jul 3, 5:07 PM EDTSevere Thunderstorm WarningRNKMontgomery38 min
Jul 3, 5:16 PM EDTSevere Thunderstorm WarningRNKCraig29 min
Jul 3, 5:22 PM EDTSevere Thunderstorm WarningRNKPulaski, City of Radford23 min
Jul 3, 5:26 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem34 min
Jul 3, 5:35 PM EDTSevere Thunderstorm WarningRNKTazewell25 min
Jul 3, 5:38 PM EDTSevere Thunderstorm WarningRNKGiles, Pulaski22 min
Jul 3, 5:41 PM EDTFlash Flood WarningRNKMontgomery2 hr
Jul 3, 5:42 PM EDTSevere Thunderstorm WarningRNKMontgomery48 min
Jul 3, 5:50 PM EDTFlash Flood WarningRNKTazewell115 min
Jul 3, 6:01 PM EDTSevere Thunderstorm WarningRNKPulaski, Tazewell29 min
Jul 3, 6:28 PM EDTFlash Flood WarningRNKGiles2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.